Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 237, NWS Midland/Odessa, TX

July 29, 2008Loving County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 29, 2008, 4:29 PM CDT for Loving County, Winkler County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2008, 4:29 PM CDT (21:29 UTC)
Expired
Jul 29, 2008, 5:30 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Loving County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 110 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 292129
SVRMAF
TXC301-495-292230-
/O.NEW.KMAF.SV.W.0237.080729T2129Z-080729T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT TUE JUL 29 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WINKLER COUNTY IN WEST TEXAS...
  EASTERN LOVING COUNTY IN WEST TEXAS...

* UNTIL 530 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL LOVING COUNTY...OR 18 MILES WEST OF KERMIT...MOVING
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  EASTERN LOVING COUNTY...
  TEXAS STATE HIGHWAY 302 BETWEEN MILE MARKERS 188 AND 214...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3173 10322 3172 10352 3198 10350 3199 10329
TIME...MOT...LOC 2128Z 003DEG 4KT 3189 10339

$$
1 follow-up statement
000 
WWUS54 KMAF 292155
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 PM CDT TUE JUL 29 2008

TXC301-495-292230-
/O.CON.KMAF.SV.W.0237.000000T0000Z-080729T2230Z/
WINKLER TX-LOVING TX-
453 PM CDT TUE JUL 29 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN LOVING AND WEST CENTRAL WINKLER COUNTIES...

AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED
OVER EAST CENTRAL LOVING COUNTY...OR ABOUT 16 MILES NORTHEAST OF
MENTONE...MOVING SOUTH AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
EAST CENTRAL LOVING COUNTY AND WEST CENTRAL WINKLER COUNTY...
TEXAS STATE HIGHWAY 302 BETWEEN MILE MARKERS 188 AND 214...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

LAT...LON 3173 10322 3172 10352 3198 10350 3199 10329
TIME...MOT...LOC 2153Z 003DEG 4KT 3186 10339

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:55 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 29, 2:55 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT TUE JUL 29 2008

.DISCUSSION...
NORTHWEST FLOW ALOFT PREVAILED OVER THE REGION THIS AFTERNOON ON THE
SOUTHERN EXTENT OF AN UPPER TROUGH OVER THE CENTRAL PLAINS.
MEANWHILE...A SURFACE LOW WAS LOCATED OVER THE PERMIAN BASIN WITH AN
OUTFLOW BOUNDARY EXTENDING FROM THE UPPER TRANS PECOS EAST
SOUTHEASTWARD INTO WEST CENTRAL TEXAS.  THINK CONVECTION WILL
DEVELOP ALONG THESE LOW LEVEL FEATURES IN ADDITION TO THE HIGHER
TERRAIN THROUGH LATE THIS AFTERNOON...AND WILL CARRY THE BEST POPS
ALONG AND SOUTH OF THESE AREAS OVERNIGHT.  INSTABILITY HAS CROPPED
UP OVER MOST OF THE AREA THIS AFTERNOON...WITH SFC BASED CAPES
GENERALLY AROUND 1000 TO 200 J/KG.  THE MAIN THREAT FROM ANY STORMS
WILL BE HEAVY RAINFALL DUE TO THE MOISTURE AVAILABLE...BUT A STORM
OR TWO COULD PRODUCE HAIL.  0 TO 6 KM BULK SHEAR ONLY AROUND 20KT
WILL PREVENT MORE WIDESPREAD STRONGER STORMS.

MORE NORTHERLY...BUT STILL DIFFLUENT...FLOW ALOFT WILL PREVAIL OVER
THE AREA WEDNESDAY.  THE BEST LOW LEVEL CONVERGENCE WILL SHIFT
FURTHER SOUTH BY THEN DUE TO ANY OVERNIGHT CONVECTION AND SAID
SURFACE LOW MIGRATING FURTHER SOUTH DURING THE DAY WEDNESDAY.  SINCE
A SHORTWAVE OR TWO WILL SUPPLY MID LEVEL SUPPORT WENT AHEAD AND
UPPED POPS OVER THE SOUTHERNMOST PORTIONS OF THE CWA.  SOME
CONVECTION COULD ALSO DEVELOP ALONG THE HIGHER TERRAIN AS ANOTHER
SHORTWAVE TROUGH CIRCUMNAVIGATING THE UPPER RIDGE OVER THE FOUR
CORNERS COULD AID DEVELOPMENT WITHIN THE UNSTABLE AIRMASS OVER THE
HEATED TERRAIN.  THE UPPER RIDGE WILL THEN MIGRATE EASTWARD...AND BE
CENTERED OVER THE CENTRAL PLAINS BY THE WEEKEND.  EXPECT A MINIMAL
AMOUNT OF CONVECTION ON THURSDAY AND FRIDAY BEFORE AN INVERTED
UPPER TROUGH TRAVERSES THE AREA SATURDAY.  HAVE RELEGATED LO ORDER
POPS OVER THE HIGHER TERRAIN THIS WEEKEND.

TEMPERATURES WILL BE A REAL BEAR AS CLOSE PROXIMITY OF UPPER
RIDGE...AND RAIN CHANCES THROUGH THE NEAR TERM WILL AFFECT EVENTUAL
READINGS.  HAVE GONE WITH SLIGHTLY COOLER THAN MOS WHERE
PRECIPITATION IS EXPECTED THROUGH WEDNESDAY.  HAVE THE HOTTEST
TEMPERATURES WEDNESDAY THROUGH FRIDAY...BUT WENT CLOSER TO NORMAL
THIS WEEKEND DUE TO THE PASSING OF THE INVERTED UPPER TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  97  72  98  /  40  20  20  10
CARLSBAD NM                70  98  71 100  /  20  10  20   0
DRYDEN TX                  74  97  75  97  /  30  40  20  20
FORT STOCKTON TX           73  97  74  98  /  40  20  20  10
GUADALUPE PASS TX          62  86  67  92  /  30  20  20  10
HOBBS NM                   69  95  70  98  /  20  10  20   0
MARFA TX                   63  90  61  91  /  50  30  20  10
MIDLAND INTL AIRPORT TX    71  97  71  98  /  40  20  20   0
ODESSA TX                  72  97  72  98  /  40  20  20   0
WINK TX                    74 100  72 101  /  30  20  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

77/67
Hazardous weather outlook, Jul 29, 12:56 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1256 PM CDT TUE JUL 29 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1256 PM CDT TUE JUL 29 2008 /1156 AM MDT TUE JUL 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING OVER WEST TEXAS...WITH MORE ISOLATED SHOWERS AND
THUNDERSTORMS OVER SOUTHEASTERN NEW MEXICO.  THE MAIN THREATS WITH
THESE STORMS WILL BE LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING.  AN ISOLATED STORM OR TWO MAY PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH TERRAIN AREAS IN WEST TEXAS AND SOUTHEASTERN NEW MEXICO WILL
SEE SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY AFTERNOON AND
OVERNIGHT.  THE MAIN THREATS WITH THESE STORMS WILL BE LOCALLY
HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING AGAIN.

FOR THURSDAY AND BEYOND...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 29, 3:19 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT TUE JUL 29 2008

TXZ074-080-081-292045-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
319 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO...
NORTHWESTERN BREWSTER AND SOUTH CENTRAL JEFF DAVIS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST OF MARFA AT 319
PM CDT...MOVING SOUTHWEST AT 10 MPH. MARFA...HIGHWAY 17...AND
HIGHWAY 90 EAST OF MARFA MAY BE AFFECTED BY THIS STORM.

GUSTY WINDS TO 50 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Jul 29, 3:55 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 PM CDT TUE JUL 29 2008

TXZ074-080-081-292130-
BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
355 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO...
NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER PAISANO PASS AT 355 PM
CDT...MOVING SOUTH AT 9 MPH. THIS STORM WILL AFFECT THE PAISANO
PASS AND HIGHWAY 90 THROUGH 430 PM.

GUSTY WINDS TO 45 MPH... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING
ARE POSSIBLE.
Special weather statement, Jul 29, 4:08 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
408 PM CDT TUE JUL 29 2008

TXZ059-060-292145-
WINKLER-LOVING-
408 PM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LOVING AND WEST CENTRAL
WINKLER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST OF WINK AT 408
PM CDT...MOVING SOUTH AT 10 MPH. MOTORISTS TRAVELING ALONG TEXAS
STATE HIGHWAY 302 BETWEEN KERMIT AND MENTONE MAY ENCOUNTER HAZARDOUS
DRIVING CONDITIONS AS THIS STORM CROSSES THE HIGHWAY.

PEOPLE IN EASTERN LOVING AND WEST CENTRAL WINKLER COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.